Hail, Allegany
- When
- July 16, 4:05 PM EST
- Where
- Allegany County, 1.3 mi WNW of Oldtown
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.559, -78.641
Ping pong ball size hail was reported near Old Town.
A couple isolated severe thunderstorms developed over eastern West Virginia and western Maryland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A couple isolated severe thunderstorms developed over eastern West Virginia and western Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 1:48 PM EST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 248 PM EDT Thu Jul 16 2020 .SYNOPSIS... A weak front will move through our region on Friday. High pressure builds over our region this weekend. Upper level ridging along with continued high pressure will lead to an extended period of warm and humid conditions through the early parts of next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... The broken deck of clouds that has been over our region is starting to break up and become more scattered in nature. Areas west of I-81 have seen the clearest skies along with soaring temps into the upper 80s. This has lead to increased instability due to the rising moisture and temps this afternoon. The instability west of the Blue Ridge has lead to the early formation of a few showers in parts of central Virginia, eastern West Virginia and western Maryland. Temperatures over our region are running in the mid 80s to lower 90s. Cloud cover over DC has limited temps to this point but clouds continue to clear and temperatures are recovering with a in between hour obs of 86 degrees. I have 89 for the city and I suspect the 20 day trend of 90 degree plus will likely end today but it is still early and there is good warm air advection aloft which could allow warm air to mix to the surface as skies continue to clear. An upper level shortwave will move to our north this afternoon and into this evening with a front approaching from the west overnight. A trough ahead of the front will affect the western parts of our forecast area and combined with good instability will likely lead to formation of showers mainly west of the Blue Ridge with main focus west of I-81. The thunderstorm threat looks to be limited due to the lack of strong upper level forcing but the trough axis combined with good instability of 1500 to 2000 CAPE could lead to pulse strong to severe thunderstorms with main threat area being focused in western Maryland, the eastern West Virginia and areas of central Virginia. A marginal risk for severe weather does exist for area west of I-81. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... A weak front will move through our region on Friday. Model guidance has the front through our region by the middle parts of the afternoon. Scattered showers along with an isolated thunderstorm will be possible on Friday but these storms will likely be moisture starved as as winds at 850 will be out of the west which should be a drier flow. Daytime temperatures will rise once again up into the upper 80s to lower 90s. The front will move to our south by Friday evening and stall over southern Virginia. The front that moved through our area will remain stalled to our south along the Virginia and North Carolina border on Saturday. A few showers and an isolated thunderstorm can't be ruled out for portions of our southern MD and central Virginia counties on Saturday due to the stalled front. The main story for Saturday will be the rising temperatures as high pressure builds over our region aloft. This will lead to a south to southwesterly flow which will advect in warm and moist air into our region this weekend. Temperatures on Saturday will hover in the mid 90s with a few areas in central Virginia hitting the upper 90s with heat indexes above 100 and possibly as high as 105. We will need to continue to monitor the temperature trends for this weekend. A pop up shower or thunderstorm can't be ruled out due to the hot and humid conditions. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The dominating pattern for most of the long term will be a high pressure to our east over the Atlantic wedging into the SE CONUS, while flow aloft remains zonal. This will keep our region over a southwesterly flow that will be advecting hot and humid conditions, which will allow for diurnally driven showers and thunderstorms between Sunday and Thursday. Dew points will be in the 70s each day over areas east of the Blue Ridge, and in the mid 60s to low 70s along and west of the Blue Ridge. This will bring heat index values between 95 and near 105 degrees over many locations across our CWA, with Heat Advisories possibly needed over parts of our CWA. This will be monitored for the next several days. A weak frontal boundary will approach our area Monday night and will linger to our north through Thursday. During this time, troughing will be pushing from the Great Lakes into New England. This will increase the chances of showers and thunderstorms over our area for these days. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... The broken deck of clouds are starting to clear out leading to mainly scattered cloud cover. Winds are picking up out of the south to southeast with gusts upwards of 20 knots. CHO and MRB terminals will have a chance to see some showers and thunderstorms this afternoon and evening but the threat for all of the I-95 corridor terminals remains low. Clouds will build back into our region this evening as the flow originates from over the warm, moist waters of the Chesapeake Bay and the Tidal Potomac. I see the BWI, DCA, and MTN terminals see some MVFR conditions overnight with IAD terminal have a chance to drop below VFR. Winds will become more south to southwesterly on Friday which should lead to clear of low clouds. VFR conditions expected Friday and Saturday but showers and an isolated thunderstorm can't be ruled out for all terminals on Friday. Low chance for storms on Saturday but all terminals should see daytime temperatures in the mid 90s on Saturday Generally VFR conditions between Sunday and Tuesday with the potential for afternoon/evening showers and thunderstorms that could bring brief periods of restrictions over the terminals. && .MARINE... Marine short Term Strong winds through this afternoon and evening as trough axis moves through the waters. Small Craft Advisories will likely need to be extended through Friday. Wind gusts are expected to remain below SCA between Sunday and Tuesday, with maybe brief periods of gusts in the teens. With chances of showers and thunderstorms each afternoon/evening, Special Marine Wind gusts are expected to remain below SCA between Sunday and Tuesday, with maybe brief periods of gusts in the teens. With chances of showers and thunderstorms each afternoon/evening, Special Marine Warning may be needed over the waters.Warning may be needed over the waters. && .TIDES/COASTAL FLOODING... Onshore winds today will increase and turn more southerly tonight and into Friday, resulting in elevated water levels during this timeframe. Minor flooding is currently forecast at Annapolis and Southwest Waterfront with tonights high tide cycle, with many other sites reaching Action. Will continue to monitor trends today and this evening to assess this potential and determine if Advisories will be needed. Water levels will remain elevated through Friday night with the a continued threat for minor flood. Thereafter, winds will turn more westerly, thus allowing anomalies to tail off the first half of the weekend. && .CLIMATE... A rather notable streak of heat has been ongoing in the immediate Washington DC area for nearly three weeks. 20 consecutive days had reached at least 90 F at Ronald Reagan Washington National Airport (KDCA). While it is certainly not unusual to hit 90 F in July in the DC area, multiple weeks without a break are relatively rare, as evidenced by the all- time record which is 21 days (it happened twice in the 1980s -- once ending on August 14th 1980, and again ending on August 18th 1988). The ongoing streak is notable not only for its longevity, but its earlier occurrence in the summer season. If the temperature reaches 90 F on today, the record will be tied. But it's going to come down to the wire. While the background air mass will be warming, it will also become increasingly humid. The more humid it is, the longer it takes for the air to heat up (humid air is denser and requires more energy to raise its temperature). In weather speak, 850 mb temperatures will be about 1 C warmer than Wednesday, and 1000-500 mb thicknesses will be increasing several dm. Scattered to broken cloud cover this morning has kept temperatures mild in the upper 60s to middle 70s, so it will be a warm start to the day. The clouds should scatter by late morning or midday, allowing the sun to do its thing. That being said, if the clouds further develop or linger too long, the air might not have enough time to heat up to 90 F, especially at the airport with an onshore wind right off the Potomac River (the water temperature at nearby Washington Channel is 85.5 F). Which of these competing factors will win out? It's not clear just yet, and probably won't be until later this morning. Guidance available so far today suggests highs will range anywhere from 85 to 93 F at KDCA, with a best-guess consensus of 89 F. But if it does hit 90 F today, it's seeming increasingly likely it will continue to hit 90 F for at least several more days after that as the warming trend continues. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...Small Craft Advisory until 2 AM EDT Friday for ANZ530>543. && SYNOPSIS...JMG NEAR TERM...JMG SHORT TERM...JMG LONG TERM...IMR AVIATION...IMR/JMG MARINE...IMR/JMG TIDES/COASTAL FLOODING... CLIMATE...
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 342 PM EDT Thu Jul 16 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 342 PM EDT Thu Jul 16 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Increasing heat and humidity may lead to a heat index near or above 105 degrees Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-171000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 342 PM EDT Thu Jul 16 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms with damaging winds and large hail are possible over western Maryland and eastern West Virginia. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Increasing heat and humidity may lead to a heat index above 100 degrees in the lower elevations Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sterling radar (KLWX), 119 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
1 hail. Local standard time, as filed.
Ping pong ball size hail was reported near Old Town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900442.